Illinois, 2006

High Wind in Illinois, March 31, 2006

March 31, 2006 · NWS LOT · 3 events in 2 counties and zones

High winds developed across northeast Illinois on Friday, March 31st. Winds gusted as high as 65 mph in some locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$105,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High winds developed across northeast Illinois on Friday, March 31st. Winds gusted as high as 65 mph in some locations. A wind gust to 60 mph was measured at Lansing Airport in Cook County at 126 pm CST and a gust to 59 mph was measured at the Harrison-Dever Crib 3 miles offshore of downtown Chicago. A four year old boy was critically injured when he was hit by a falling branch in Chicago. A girl who was nearby when the branch fell suffered minor injuries. Part of a building facade toppled on Irving Park Road in Chicago. A pedestrian who was walking by was injured by the falling debris. Part of a roof was blown off of a car wash in Chicago. The debris was blown into a transformer and one person was injured from the falling debris. A roof was damaged at a recreational center in Thornton in Cook County. The City of Chicago reported 107 trees or tree limbs blown into roads and 35 damaged utility poles. In Addison in Dupage County, a 30 foot billboard was bent over by the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 31, 12:00 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 31, 12:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1200 PM CST FRI MAR 31 2006

.DISCUSSION FOR MORNING GRIDS/ZFP...
339 AM CST

DEEP UPPER LOW SPINNING ACROSS MIDWEST THIS MORNING...WITH
IMPRESSIVE NEGATIVE TILT S/WV LIFTING NORTHEAST THROUGH IL/WI/IA
REGION PER VAPOR IMAGERY. MOSAIC OF AREA RADARS INDICATES AREA OF
CONVECTIVE SHOWERS/THUNDERSTORMS ARCHING FROM EASTERN WI THROUGH
IL/IND STATE LINE REGION AT 9 UTC...AND ALTHOUGH PLENTY OF SYNOPTIC
LIFT AND DEEP SHEAR...ONLY MARGINAL INSTABILITY AVAILABLE. HAVE BEEN
SPORADIC WIND GUSTS IN EXCESS OF 40 KTS DUE TO STRONG SYNOPTIC WIND
FIELD...INDICATED IN REGIONAL PROFILER TIME/HEIGHT SECTIONS BY 60+
KT WINDS IN LOWEST 2 KM. FORECAST AREA TO REMAIN IN TIGHT PRESSURE
GRADIENT TODAY AS SYSTEM LIFTS NORTHEAST ACROSS WI/UPPER MI...WITH
FCST SOUNDINGS INDICATING POTENTIAL FOR SUSTAINED WINDS 25 KTS AND
GUSTS NEAR 40 KTS AT TIMES. WHILE THIS WOULD SUGGEST MARGINAL
TOUCHING OF WIND ADVISORY CRITERIA...ADDITIONAL LOW LEVEL MIXING
WITH DRY SLOT WRAPPING IN ACROSS FCST AREA THIS MORNING LIKELY TO
AID ISALLOBARIC GRADIENT IN PRODUCING SIGNIFICANTLY GUSTY
CONDITIONS. THEREFORE IN AGREEMENT WITH SURROUNDING WFOS WILL ISSUE
WIND ADVISORY FOR ENTIRE CWA TODAY. RW/TRW TO MOVE OUT OF EASTERN
PARTS OF CWA THIS MORNING...THEN SOME PARTIAL CLEARING IN DRY SLOT
MORNING INTO EARLY AFTERNOON. SECONDARY VORT/WRAPAROUND MOISTURE
THEN SWINGS ACROSS FCST AREA THIS AFTN WITH SPOTTY SHOWERS. TRICKY
TEMP FCST WITH NW TO SE TEMP GRADIENT AND COMPLICATION OF ADDED DRY
SLOT SUNSHINE. MAXES MAY COME DURING THE MORNING HOURS BEFORE TEMPS
BECOME STEADY DUE TO CAA/CLOUDS. WILL CARRY HIGHS FROM AROUND 60 NW
TO UPPER 60S  SOUTHEAST.

WINDS GRADUALLY DIMINISH TNGT AS UPPER/SFC LOWS MOVE OFF INTO
ONTARIO...WITH SUBSIDENCE INCREASING ESPECIALLY AFTER 06 UTC.
SIGNIFICANT WARMING NOTED IN FCST SOUNDINGS INDICATIVE OF SUBSIDENCE
INVERSION...WITH MOISTURE TRAPPED IN LOW LEVELS BELOW 850 HPA. THIS
SUGGESTS STRATOCU/STRATUS MAY LINGER OVERNIGHT...THOUGH MAGNITUDE OF
DVM SUGGESTS POTENTIAL FOR AT LEAST SOME PARTIAL CLEARING TOWARD
MORNING ESPECIALLY WESTERN CWA. BROAD UPPER RIDGING THEN BUILDS
ACROSS THE REGION SATURDAY WITH SOUTHERN EXTENT OF SFC RIDGE AXIS
MOVING INTO NRN IL/NW IND BY AFTN. SUBSIDENCE INVERSION TO LIMIT
AMOUNT OF DEEP MIXING...SO TEMPS GENERALLY LOW TO MID 50S EXPECTED
FOR AFTN HIGHS. COOLER ALONG LAKE AS LGT NE GRADIENT WINDS SUPPORT
LAKE BREEZE THERE.

VERY PROGRESSIVE AND ACTIVE PATTERN THEN SENDS NEXT SYSTEM OUR WAY
FOR SECOND HALF OF WEEKEND. UPPER RIDGE AXIS SHIFTS EAST SATURDAY
NIGHT AS ANOTHER UPPER TROUGH CROSSES THE RCKYS. SFC LOW DEVELOPS
ALONG KS/NEB BORDER BY 12 UTC SUNDAY...WITH WARM FRONT EXTENDING
SOUTHEAST TO SOUTHERN IL. NAM/GFS BOTH INDICATING WEAK LEAD S/WV TO
LIFT NORTHEAST TO UPPER MS VLY SUNDAY MORNING...THOUGH BOTH MODEL
TSECTS SHOW LOW/MID LEVELS DRY THIS FAR NORTH OF LOW LEVEL WARM
FRONT. UPPER LOW DEEPENS DURING THE DAY SUNDAY HOWEVER AS SYSTEM
MOVES ACROSS CENTRAL PLAINS. BY SUNDAY EVENING SFC LOW OVER EASTERN
IOWA WITH BOTH GFS/NAM PUSHING WARM FRONTAL BOUNDARY INTO I-80
CORRIDOR. PRECIP CHANCES INCREASE AFTN/EVE AS STRONGER VORT ROUNDS
BASE OF UPPER TROUGH...WITH MODELS SUGGESTING PLENTY OF LOW LEVEL
MOISTURE ALONG/SOUTH OF BOUNDARY. THIS RESULTS IN GREATER
INSTABILITY THAN WITH PRESENT SYSTEM...AGAIN COUPLED WITH STRONG
SHEAR PROFILES. NOT SURPRISING SPC DAY 3 SVR OUTLOOK INCLUDES FCST
AREA AND WILL HAVE TO BE MONITORED CLOSELY. TEMPS TRICKY SUNDAY
AGAIN. IF MODEL WARM FRONTAL POSITION VERIFIES...COULD WELL BE INTO
MID 70S SOUTHERN COUNTIES LATE SUN AFTN WHILE IN 50S/LOW 60S NORTH.
HAVE BUMPED POPS TO LIKELY SUNDAY AFTN AND MAX TEMPS UP A BIT FOR
NOW...BUT WILL BEAR WATCHING NEXT COUPLE MODEL RUNS. NO REAL CHANGES
PAST SUNDAY NIGHT ATTM.

RATZER

&&

.AVIATION...
1200 PM CST

PRIMARY ISSUE REMAINS WINDS AT THE TERMINALS. LATEST OBS REPORTING
GUSTS IN THE 30-40 KT RANGE AND RADAR VWP AND ACARS DATA ALL SHOW
WINDS TO 45 KT NEAR 1KFT. WINDS WILL REMAIN STRONG UNTIL AFTER
SUNSET AS SFC LOW OVER WI CONTINUES TRACKING E. GRADUAL TURN TOWARD
THE W AND NW TONIGHT AS SPEEDS DECREASE IN RESPONSE TO HIGH BUILDING
INTO THE UPR MISS VLY. MODEL T-SECTS SHOW LOW LEVEL MOISTURE GETTING
TRAPPED BELOW INVERSION WITH WAA ONSET TONIGHT. MVFR CIGS SHOULD
PERIST MUCH OF TONIGHT THROUGH TOMORROW. ON THE SRN EDGE OF THE UPR
LOW OVR WI...WRAP AROUND BAND OF SHRA NEAR DBQ WILL MOVE INTO NRN IL
OVER THE NEXT FEW HRS. INTRODUCED TEMPO GROUP FOR -RA AT RFD IN THE
20-00Z TIME FRAME...BUT LOW CONFIDENCE IN THESE SHOWERS REACHING
CHICAGO AREA TERMINALS PRECLUDES MORE THAN VCSH FOR NOW.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WIND ADVSRY TODAY.
.IN...WIND ADVSRY TODAY.
.LM...GL WRNG NEARSHORE WATERS TODAY.

&&
Hazardous weather outlook, Mar 31, 4:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CST FRI MAR 31 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CST FRI MAR 31 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM 8 AM CST
UNTIL 6 PM CST TODAY. SUSTAINED SOUTHWEST AND WESTERLY WINDS OF UP
TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED AS AN AREA OF STRONG LOW
PRESSURE LIFTS ACROSS THE UPPER MIDWEST. WINDS WILL DIMINISH BELOW
ADVISORY CRITERIA THIS EVENING...AND WILL CONTINUE TO GRADUALLY
DIMINISH TO 10 TO 20 MPH OVERNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA SUNDAY AFTERNOON AND SUNDAY EVENING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-011030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CST FRI MAR 31 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY THROUGH THIS EVENING FOR THE
ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. WINDS WILL
DIMINISH BELOW GALE FORCE TONIGHT...THOUGH SMALL CRAFT ADVISORY
CONDITIONS WILL LIKELY CONTINUE THROUGH TONIGHT FOR WAVES UP TO 6
FEET.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY
NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE
SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cook

When
March 31, 12:00 PM CST to 6:00 PM CST
Where
Cook forecast zone
Measured
55 kt (63 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$100,000
Reported by
NEWSPAPER

High Wind, Du Page

When
March 31, 12:00 PM CST to 6:00 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

High Wind, Cook

When
March 31, 1:26 PM CST
Where
Cook forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496149, 5496150, 5496148.